SINGAPORE: An elderly woman was accidentally given 10 times her prescribed dose of anaesthetic when undergoing treatment for a range of ailments at the Singapore General Hospital (SGH) two years ago, a coroner's inquiry revealed on Wednesday (Dec 19).
Madam Chow Fong Heng was pronounced dead two days later in an SGH ward, but a forensic pathologist certified the cause of her death as multi-organ failure and blood poisoning, with end-stage renal failure as a contributing factor.
Severe overdoses of the anaesthetic called lignocaine can result in seizures, morbidity and mortality, a medical officer from SGH's National Heart Centre testified.
Mdm Chow did not show any signs of seizures expected from a lignocaine overdose.
Dr Ong Hui Shan, who reviewed the 86-year-old's condition on May 31 after the medical error was discovered, found that Mdm Chow's mental state had deteriorated.
However, she told the inquiry that she could not attribute lignocaine toxicity with any role in Mdm Chow's death, as Mdm Chow "had suffered from life-threatening conditions which included sepsis, renal failure and ischaemic heart disease".
LIGNOCAINE CAUSE UNLIKELY, BUT INCIDENT STILL A CONCERN: CORONER
An SGH staff nurse who configured the pump that was to administer the medication to the patient over a period of time had accidentally keyed in a figure of 41.7ml/hr instead of 4.17ml/hr, said coroner Marvin Bay as he delivered his findings on Mdm Chow's death.
Mdm Chow was in May 2016 prescribed 1g of intravenous lignocaine - used to numb tissue and treat fast heart rate - over 24 hours. However, it was infused over 2.4 hours instead, the coroner said.
The staff nurse who keyed in the wrong figures was not identified in court documents. She said that she could either key in the dose selection or rate selection in the IV smart pump that was used to inject lignocaine into Mdm Chow.
For the calculations to be correct, she should have keyed in 41.7mg per hour using dose selection or 4.17ml per hour using rate selection.
However, she accidentally keyed in 41.7ml in the rate selection instead, she said, adding that she was unfamiliar with the smart pump due to her limited exposure to it.
The staff nurse said that she attended to another patient after keying in the figure and continued with her routine duties afterwards, conceding that she did not check with a colleague if the settings had been correctly entered.
In his conclusion, the coroner said that two reports from experts with the Academy of Medicine Singapore had indicated lignocaine as unlikely to be a defining factor in Mdm Chow's death.
Even so, the coroner said there were valid areas of concern in this case.
The staff nurse indicated "that she had no experience and limited exposure to the pump machine, but was nevertheless allowed to operate it", he said.
"She had of course made the gross error in calculations with regard to the amount of lignocaine administered, apparently confusing the application of units of milligram and millilitre and mistaken the dose selection for the rate selection in calculations of the concentration of the drug, in giving Mdm Chow a dose which was effectively 10 times the prescribed dose," said the coroner.
He noted that SGH has acknowledged its shortcomings, taking steps to reinforce the importance of counter-checking where medications and sedatives are administered.
It has also ensured that nurses have "the requisite competency and knowledge when tasked to administer medications to patients", he added.
"APPROPRIATE ACTION" TAKEN AGAINST EMPLOYEE: SGH
SGH said on Wednesday that the hospital has taken "appropriate action" against the employee involved in the incident.
"We are sorry for the demise of Mdm Chow and regret the incident even though it did not directly contribute to her death," Dr Tracy Carol Ayre, chief of nursing at SGH, told Channel NewsAsia.
She said that the hospital has drawn important lessons from the incident, and taken steps to strengthen its processes in the administration of medication.
Steps have also been taken in the training and assessment of its nurses to reinforce strict compliance with counter checking when administering unfamiliar medication, said Dr Ayre.
SGH requires all registered nurses to undergo annual competency assessments and regular training to ensure they are adequately equipped to administer medications safely.
System alerts have also been put in place to prompt nurses when there is any discrepancy noted, and staff are to call for help when they encounter pump alert and discrepancy, said Dr Ayre.
"We place utmost priority on patient safety and take a serious view of this," Dr Ayre added.
"We have also shared the lessons learnt with all our nurses, as part of our ongoing efforts to achieve zero harm for our patients. Appropriate action has been taken against the staff involved."
SGH did not elaborate on what the "appropriate action" was, but said that the employee is still with the hospital.